CaltechAUTHORS
  A Caltech Library Service

Switching Costs and the Gittins Index

Banks, Jeffrey S. and Sundaram, Rangarajan K. (1994) Switching Costs and the Gittins Index. Econometrica, 62 (3). pp. 687-694. ISSN 1468-0262. https://resolver.caltech.edu/CaltechAUTHORS:20160525-075122129

[img] PDF - Published Version
See Usage Policy.

11Mb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20160525-075122129

Abstract

The Theorem of Gittins and Jones (1974) is, perhaps, the single most powerful result in the literature on Bandit problems. This result establishes that in independent-armed Bandit problems with geometric discounting over an infinite horizon, all optimal strategies may be obtained by solving a family of simple optimal stopping problems that associate with each arm an index known as the dynamic allocation index or, more popularly, as the Gittins index. Importantly, the Gittins index of an arm depends solely on the characteristics of that arm and the rate of discounting, and is otherwise completely independent of the problem under consideration. These features simplify significantly the task of characterizing optimal strategies in this class of problems.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.2307/2951664DOIArticle
http://www.jstor.org/stable/2951664JSTORArticle
Additional Information:© 1994 The Econometric Society. Manuscript received March, 1992; final revision received August, 1993. We are very grateful to Andy McLennan for several helpful conversations. We would also like to thank Martin Hellwig and two referees for their comments. The first author gratefully acknowledges financial support provided by the Sloan Foundation and the NSF. An earlier version of this paper was written during the second author's sabbatical at the California Institute of Technology, and he would like to thank them for their hospitality.
Funders:
Funding AgencyGrant Number
Alfred P. Sloan FoundationUNSPECIFIED
NSFUNSPECIFIED
Issue or Number:3
Record Number:CaltechAUTHORS:20160525-075122129
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20160525-075122129
Official Citation:Banks, Jeffrey S., and Sundaram Rangarajan K. "Switching Costs and the Gittins Index." Econometrica 62, no. 3 (1994): 687-94.
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:67329
Collection:CaltechAUTHORS
Deposited By: Ruth Sustaita
Deposited On:26 May 2016 21:00
Last Modified:03 Oct 2019 10:05

Repository Staff Only: item control page